How is post antibiotic diarrhea prevented ?

default
Posted on Sun, 15 Apr 2012 in Medicines and Side Effects
Question: I had 4 wisdom teeth extracted 3 days ago. I been taking Ibuprofen 800 mg 3 times a day and Cephalexin 500 mg 4 times a day. Today after taking the 3rd pill for the day of the Cephalexin 500mg I began having watery diarrhea 3 times in a matter of 10 minutes which has now stopped 1 hour later. Should I discontinue using this or is this a common side effect when all I have been able to eat is pudding over the past few days?
Also my oral surgeon never said anything about rinsing my mouth after surgery...where the teeth have been removed there are no visible holes that i can see and my gums are pink...do i just leave it alone then?
doctor
Answered by Dr. Rakhi Tayal 1 hour later
Hello
Thanks for writing to us.
You are having a post antibiotic diarrhea. It is due to the effect of Cephalexin on your normal gut flora. You need not discontinue cephalexin unless you have a severe diarrhea. You have already taken the antibiotic for three days.
Now you need to add prebiotics and probiotics to your diet. These are available as sachets over the counter at all the pharmacies.
These will help in regrowth of your normal healthy gut flora and thus will prevent further diarrhea. Meanwhile make it sure that you keep yourself well hydrated.
You can rinse your mouth with a XXXXXXX warm saline water to decrease the local swelling and use listerine mouth wash for disinfecting the area after every meal.
Your stitches should heal in 4-5 days if at all there are any.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Regards.

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Rakhi Tayal 10 hours later
I have severe diarrhea (the stool is just water) all I have been able to eat is pudding as my mouth is tender. I was still experiencing severe diarrhea last night and early this morning.
doctor
Answered by Dr. Rakhi Tayal 45 minutes later
Hello.
Thanks for writing again.
Since the diarrhoea is severe you can stop taking the antibiotic after informing your dentist.
Start taking probiotics (lactobacillus sp) and plenty of yogurt along with adequate fluids. This diarrhea will be controlled in 3-5 days.
I also suggest to consult the Infectious disease specialist for alternative antibiotics.
Wishing you an early recovery.
Regards.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 13776 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics ,   ,  

Recent questions on  Diarrhea

doctor1 MD

Hi, may I ansA 4 year old girl presents at the emergency room with bloody diarrhea, fever and vomitting. The child s mother reports that the child...

doctor1 MD

I took mucinex d at 12 pm last night. I woke up at 5am and threw up and had diarrhea. I haven t gotten sick since then and it s 11:15 am, but my...

doctor1 MD

I am a 31 year old female with a recent history of unusual symptoms including the following: cold chills, numbness in extremities (especially left...

doctor1 MD

My 2-year old son has loose discharge,and it is often diarrhea-like. Today, for instance, it was soupy loose and orange. He has not eaten foods...

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.

Get personalised answers from verified doctor in minutes across 80+ specialties

151 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2